Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 313, NWS North Platte, NE

July 22, 2009Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2009, 3:06 PM MDT for Chase County, Nebraska. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2009, 3:06 PM MDT (21:06 UTC)
Expired
Jul 22, 2009, 4:00 PM MDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Chase County, NE

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:22 PM MDTHAIL 0.5Lamar, NEPUBLIC REPORTED MARBLE SIZE HAIL COVERING THE GROUND.
Jul 22, 3:33 PM MDTHAIL 0.53 S Lamar, NETHE PUBLIC REPORTED MARBLE SIZE HAIL COVERING THE GROUND.
Jul 22, 3:42 PM MDTHAIL 1.258 S Lamar, NETHE PUBLIC REPORTED HALF DOLLAR SIZE HAIL WITH EXTENSIVE HAIL DAMAGE TO TREES.
Jul 22, 3:57 PM MDTTSTM WND DMG13 S Lamar, NETHE PUBLIC REPORTED SMALL TREE LIMBS DOWN WITH NICKEL SIZE HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:55 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 222106
SVRLBF
NEC029-222200-
/O.NEW.KLBF.SV.W.0313.090722T2106Z-090722T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM MDT WED JUL 22 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHASE COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 400 PM MDT

* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  LAMAR...OR 18 MILES EAST OF HOLYOKE...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 6 MILE MARKER 10 BY 320 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHWEST NEBRASKA.

&&

LAT...LON 4034 10195 4034 10204 4035 10206 4047 10206
      4048 10205 4068 10206 4069 10205 4070 10183
      4034 10176 4033 10194
TIME...MOT...LOC 2106Z 356DEG 16KT 4059 10197

$$

13
3 follow-up statements
000 
WWUS53 KLBF 222124
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM MDT WED JUL 22 2009

NEC029-222200-
/O.CON.KLBF.SV.W.0313.000000T0000Z-090722T2200Z/
CHASE NE-
324 PM MDT WED JUL 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WESTERN CHASE COUNTY...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF HIGHWAY 6 MILE MARKER 10...OR 17 MILES
WEST OF IMPERIAL...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN CHASE COUNTY AT 340 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHWEST NEBRASKA.

&&

LAT...LON 4034 10195 4034 10204 4035 10206 4047 10206
      4048 10205 4049 10205 4062 10203 4061 10182
      4034 10176 4033 10194
TIME...MOT...LOC 2124Z 004DEG 16KT 4047 10197

$$

13
000 
WWUS53 KLBF 222135
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM MDT WED JUL 22 2009

NEC029-222200-
/O.CON.KLBF.SV.W.0313.000000T0000Z-090722T2200Z/
CHASE NE-
335 PM MDT WED JUL 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN CHASE COUNTY...

AT 334 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED OVER SOUTHWESTERN CHASE COUNTY...OR 20 MILES
SOUTHWEST OF IMPERIAL...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN CHASE COUNTY THROUGH 400 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHWEST NEBRASKA.

&&

LAT...LON 4034 10195 4034 10204 4035 10206 4047 10206
      4048 10205 4050 10204 4051 10182 4034 10176
      4033 10194
TIME...MOT...LOC 2135Z 005DEG 12KT 4040 10198

$$

13
000 
WWUS53 KLBF 222200
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM MDT WED JUL 22 2009

NEC029-222208-
/O.EXP.KLBF.SV.W.0313.000000T0000Z-090722T2200Z/
CHASE NE-
400 PM MDT WED JUL 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHASE COUNTY WILL
EXPIRE AT 400 PM MDT...

THE STORM WHICH HAD PROMPTED THE WARNING WILL MOVE SOUTH OF CHASE 
COUNTY BY 400 PM MDT. HAIL UP TO THE SIZE OF HALF DOLLARS HAD BEEN 
REPORTED WITH THIS STORM...ALONG WITH LARGE AMOUNTS OF NICKEL TO 
DIME SIZE HAIL COVERING THE GROUND AND STRIPPING TREES. ADDITIONAL 
THUNDERSTORMS WILL BE POSSIBLE ACROSS CHASE COUNTY THIS 
EVENING...SEVERE STORMS AT THIS TIME LOOK UNLIKELY BUT CAN NOT BE 
RULED OUT.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHWEST NEBRASKA.

LAT...LON 4034 10195 4034 10204 4035 10206 4047 10206
      4048 10205 4050 10204 4051 10182 4034 10176
      4033 10194
TIME...MOT...LOC 2158Z 005DEG 12KT 4032 10199

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT WED JUL 22 2009

.DISCUSSION...

...SEVERE THUNDERSTORM THREAT MAIN CONCERN THROUGH EARLY THIS
EVENING...

.SHORT TERM DISCUSSION...

TONIGHT...MUCH OF ONGOING THUNDERSTORMS SHOULD PUSH SOUTHEAST OUT OF
SWRN NEBR BY 8 PM. UNTIL THEN...ISOLATED SEVERE STORM
POSSIBLE...ESPECIALLY SWRN NEBR WITH LARGE HAIL UP TO GOLF BALL
IN DIAMETER. SB CAPES AT 19Z RANGED UP TO 2400 J/KG. STILL ENOUGH
INSTABILITY OVERNIGHT TO WARRANT SLIGHT CHC AFTER MAIN CONVECTION
EXITS.

THURSDAY/THURSDAY NIGHT...A SECOND ROUND OF STORMS MAY OCCUR
THURSDAY AFTN/EVENING. UPPER LEVEL DISTURBANCE IN NWRLY FLOW ALOFT
WILL INTERACT WITH INSTABILITY IN WRN NEBR AHEAD OF SFC TROUGH.
THERE WILL BE STRONG HEATING WITH HIGHS REACHING THE LOWER TO MID
90S. SB CAPES THOUGH WILL BE RATHER MODEST FROM 1000-1500 J/KG AND
0-6KM SHEAR MARGINAL AT 25-30 KTS. THUS ANY SEVERE STORMS WOULD TEND
TO BE MARGINAL AND SHORT LIVED WITH STORMS TENDING TO BE PULSE IN
NATURE. ALSO...STORM INITIATION WILL TEND TO FORM ALONG EXISTING
BOUNDARIES MOST LIKELY EXTENDING NORTHWEST TO SOUTHEAST ACROSS THE
CENTRAL SANDHILLS.

FRIDAY...NAM CONTINUES TO BE ABOUT 6 HOURS FASTER WITH FROPA FRIDAY
THAN THE GFS. GOING FCST IN LINE WITH THE SLOWER GFS WITH A SLIGHT
CHC FOR TSTMS FRIDAY AFTN /FRIDAY EVENING. STILL A VERY WARM DAY
WITH HIGHS LIKELY REACHING THE MID 90S.

SATURDAY...LOOKS DRY WITH STRONG INFLUENCE FOR UPPER LOW OVER THE
GREAT LAKES. HIGHS COOLING TO NEAR 80 NORTHEAST TO THE MID 80S
SOUTHWEST.

.EXTENDED DISCUSSION...(SUNDAY THROUGH WEDNESDAY)
HIGHS SUNDAY WILL WARM TO THE MID 80S AHEAD OF NEXT COLD FRONT
SUNDAY NIGHT. A SLIGHT CHC SUNDAY AFTN/SUNDAY NIGHT ACROSS
SOUTHWESTERN HALF OF FA. MONDAY WILL BE STRONGLY INFLUENCED BY GREAT
LAKES UPPER LOW WITH HIGHS FROM THE UPPER 70S TO LOWER 80S. IN NW
FLOW ALOFT...SOME MOISTURE AVAILABLE TO WARRANT A SLIGHT CHC THROUGH
MOST OF EXTENDED PERIOD.

&&

.AVIATION...
CONVECTION...ISOLATED TO SCATTERED...WILL BE THE MAIN THREAT TO
AIRCRAFT OPERATIONS AT THE KLBF AND KVTN TAF SITES THE NEXT 24
HOURS. VFR CONDITIONS SHOULD PREVAIL THROUGH MOST OF THE FORECAST
PERIOD HOWEVER STORMS IN THE VCNTY OF THE TERMINAL WILL BE CAPABLE
OF PRODUCING MVFR CONDITIONS IN MODERATE RAINFALL AND POSSIBLY HAIL.
WIND GUSTS NEAR STORMS THIS EVENING WILL ALSO BE CAPABLE OF
PRODUCING GUSTY WINDS...WITH OVER 60 MPH GUSTS POSSIBLE IN SEVERE
WARNED STORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 10 PM CDT/9 PM MDT FOR KEITH...LINCOLN...CUSTER...
PERKINS...CHASE...HAYES...AND FRONTIER.

&&

DISCUSSION...ROBERG
AVIATION...13
Hazardous weather outlook, Jul 22, 2:15 PM MDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT WED JUL 22 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-232015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
315 PM CDT WED JUL 22 2009 /215 PM MDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING THROUGH WESTERN NEBRASKA WILL
LEAD TO THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS ACROSS
MUCH OF SOUTHWEST AND CENTRAL NEBRASKA. A FEW OF THESE STORMS WILL
BE CAPABLE OF LARGE HAIL AND WIND DAMAGE. IN ADDITION...VERY HEAVY
RAINFALL...UP TO AN INCH PER HOUR...WILL BE POSSIBLE WITH THESE
STORMS.

JULY IS THE MOST FAVORABLE MONTH FOR VERY LARGE HAIL ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. BE ALERT TO INTENSE SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...HEAT...MOISTURE AND INSTABILITY WILL INCREASE. WINDS
ALOFT WILL BE STRONG AND ANOTHER WEAK UPPER LEVEL DISTURBANCE IS
EXPECTED TO MOVE OUT OF WYOMING AND ACROSS NEBRASKA LATE IN THE
DAY. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE FROM LATE THURSDAY AFTERNOON ONWARD. THE
THUNDERSTORMS COULD LAST UNTIL LATE AT NIGHT AS MOISTURE CONTINUES
TO INCREASE AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jul 22, 2:29 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             5 NW BRANDON            40.85N 102.00W
07/22/2009  E1.00 INCH       PERKINS            NE   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL FROM STORM.

&&

SJACOBS
Local storm report, Jul 22, 2:33 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 W BRANDON             40.80N 101.97W
07/22/2009  E70 MPH          PERKINS            NE   LAW ENFORCEMENT

            THUNDERSTORM WIND GUSTS WERE ESTIMATED AT 70 MPH. THE
            WINDS WERE ACCOMPANIED BY HAIL RANGING FROM PEA SIZE TO
            ONE HALF INCH IN DIAMETER.

&&

CJS
Local storm report, Jul 22, 2:36 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       5 W BRULE               41.10N 101.98W
07/22/2009  M1.90 INCH       KEITH              NE   PUBLIC

            PUBLIC REPORTED 1.90 INCHES OF RAIN IN 20 TO 25 MINUTES
            WITH 50 MPH WIND GUSTS. THIS IS A DELAYED REPORT.

&&

SJACOBS
Local storm report, Jul 22, 2:42 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             3 W BRANDON             40.80N 101.99W
07/22/2009  M2.00 INCH       PERKINS            NE   PUBLIC

            THE PUBLIC REPORTED HAIL UP TO 2 INCHES WITH THUNDERSTORM
            WIND DAMAGE TO TREES.

&&

SJACOBS
Local storm report, Jul 22, 2:43 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     3 W BRANDON             40.80N 101.99W
07/22/2009                   PERKINS            NE   PUBLIC

            THE PUBLIC REPORTED 3-4 INCH DIAMETER TREE LIMBS BROKEN
            FROM 70 MPH WIND GUSTS.

&&

SJACOBS
Local storm report, Jul 22, 3:05 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             6 ESE GANDY             41.44N 100.35W
07/22/2009  E0.75 INCH       LOGAN              NE   PUBLIC

            PUBLIC REPORTED HAIL COVERING THE GROUND MOSTLY PEA TO
            MARBLE IN SIZE BUT A FEW STONES AS LARGE AS PENNIES.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:21 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins39 min
Jul 22, 2:16 PM MDTSevere Thunderstorm WarningLBFChase, Perkins59 min
Jul 22, 2:34 PM MDTSevere Thunderstorm WarningLBFLincoln56 min
Jul 22, 2:49 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan56 min
Jul 22, 3:11 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln64 min
Jul 22, 4:10 PM MDTSevere Thunderstorm WarningLBFFrontier50 min
Jul 22, 4:19 PM MDTFlash Flood WarningLBFFrontier3 hr
Jul 22, 4:23 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson52 min
Jul 22, 4:33 PM MDTSevere Thunderstorm WarningLBFCuster27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.